Tsunami, Kona
- When
- March 11, 4:30 AM HST to 6:30 AM HST
- Where
- Kona forecast zone
- Property damage
- $14 million
- Reported by
- Newspaper
- Coordinates
- 19.602, -155.523 (the zone’s center; the record gives no point)
A major undersea earthquake off Japan caused a Pacific-wide tsunami that affected the Hawaiian Islands. The west side of the Big Island received the most effects, where three hotels had extensive damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
A major undersea earthquake off Japan caused a Pacific-wide tsunami that affected the Hawaiian Islands. The west side of the Big Island received the most effects, where three hotels had extensive damage. One of the resorts had to close permanently because of the severity of the inundation. The other isles received lesser effects from the tsunami, though there were damages on Oahu, Molokai, and Maui. There were no reports of serious injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Mar 11, 3:45 AM HST, 45 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 345 AM HST FRI MAR 11 2011 .UPDATE... A TSUNAMI WARNING REMAINS IN EFFECT FOR ALL ISLANDS. && .SYNOPSIS... HIGH PRESSURE NORTH OF THE AREA WILL SLOWLY WEAKEN AND A RIDGE ALOFT WILL BUILD IN FROM THE WEST. THAT WILL BRING LIGHTER WINDS AND DRIER WEATHER THROUGH EARLY NEXT WEEK. A BAND OF SHOWERS MAY MOVE OVER THE STATE BY MID-WEEK FOLLOWED BY STRONG TRADE WINDS. && .DISCUSSION... A SURFACE RIDGE ABOUT 400 MILES NORTH OF KAUAI WILL PRODUCE LOCALLY BREEZY TRADE WINDS THROUGH TODAY. THE TRADE WINDS ARE CARRYING A BAND OF SHOWERY LOW CLOUDS OVER THE CENTRAL ISLANDS FROM KAUAI TO MAUI...ESPECIALLY OVER OAHU. THE GLOBAL MODELS ARE IN PRETTY GOOD AGREEMENT SHOWING THE HIGH PRESSURE NORTH OF THE ISLANDS GRADUALLY WEAKENING. RIDGING ALOFT WILL BUILD EAST OVER THE ISLANDS AND THE ATMOSPHERE WILL BECOME QUITE STABLE. RAINFALL SHOULD BE GENERALLY LIGHT OVER THE WEEKEND AND EARLY NEXT WEEK. ON SUNDAY...AS THE SURFACE RIDGE NORTH OF THE ISLANDS WEAKENS AND SAGS SOUTH CLOSER TO THE ISLANDS...WIND SPEEDS OVER THE ISLANDS WILL DIMINISH AND THE WINDS WILL SHIFT OUT OF THE EAST OR POSSIBLY EAST SOUTHEAST. THE LATEST GLOBAL MODELS DO NOT SHOW THE WINDS VEERING ENOUGH TO CARRY VOG FROM KILAUEA OVER THE SMALLER ISLANDS...BUT THE LIGHTER WINDS AND STABLE ATMOSPHERE COULD INCREASE VOG CONCENTRATIONS OVER THE BIG ISLAND. WE WILL BE WATCHING THE WINDS CLOSELY BECAUSE OF THE POSSIBLE VOG IMPACT. BOTH THE GFS AND ECMWF CONTINUE TO SHOW A LARGE AND STRONG SURFACE HIGH MOVING EAST ALONG 35 DEGREES NORTH BY THE MIDDLE OF NEXT WEEK. THIS HIGH MAY PUSH A SHEAR LINE DOWN OVER THE MAIN HAWAIIAN ISLANDS AROUND WEDNESDAY WITH STRONG TRADE WINDS BEHIND THE SHEAR LINE. IF THE GFS AND ECMWF ARE CORRECT...DAMAGING WINDS ARE POSSIBLE... ESPECIALLY OVER LEEWARD AREAS WHERE THE WINDS MAY ACCELERATE DOWNSLOPE. THIS IS FAR ENOUGH IN THE FUTURE THAT WE CANNOT BE TOO CONFIDENT ABOUT THE WIND FORECAST YET...BUT THIS IS SOMETHING TO KEEP A CLOSE EYE ON. && .MARINE... A RECENT SCATTEROMETER PASS SHOWED 25 KT WINDS CONTINUING IN THE WINDIER AREAS AROUND THE BIG ISLAND AND MAUI SO WE HAVE EXTENDED THE SMALL CRAFT ADVISORY FOR THOSE AREAS THROUGH THIS EVENING. THE MODELS SHOW WINDS DIMINISHING FAIRLY RAPIDLY TONIGHT. THE CURRENT NORTHWEST SWELL CONTINUES TO LOWER. THE WAVE WATCH III MODEL HAS BACKED OFF ON THE NEXT NORTHWEST SWELL ARRIVING SATURDAY AND SURF FROM THAT SWELL WILL PROBABLY REMAIN BELOW THE ADVISORY LEVEL. A LARGER SWELL ARRIVING SUNDAY NIGHT WILL PRODUCE SURF NEAR THE ADVISORY THRESHOLD MONDAY. A LOW WITH HURRICANE FORCE WINDS DEVELOPING IN THE NORTHWEST PACIFIC IS LIKELY TO PRODUCE A MUCH LARGER SWELL ARRIVING MONDAY NIGHT THAT IS LIKELY TO PRODUCE SURF WELL ABOVE THE ADVISORY LEVEL ON TUESDAY. && .AVIATION... THE BREEZY TRADE WINDS CONTINUE TO PRODUCE LOW LEVEL TURBULENCE... SO AN AIRMET WILL LIKELY CONTINUE FOR THE TURBULENCE. VFR CONDITIONS ARE EXPECTED OVER MOST AREAS WITH LIMITED MVFR CONDITIONS OVER WINDWARD AND MOUNTAIN AREAS. && .HFO WATCHES/WARNINGS/ADVISORIES... A TSUNAMI WARNING IS IN EFFECT FOR ALL ISLANDS. SMALL CRAFT ADVISORY FOR THE WINDIER ZONES AROUND MAUI AND THE BIG ISLAND. && DONALDSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1055 PM HST THU MAR 10 2011 HIZ001>028-111100- NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD- MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE- MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-KONA- SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- BIG ISLAND INTERIOR-BIG ISLAND SUMMITS- 1055 PM HST THU MAR 10 2011 ...TSUNAMI WARNING IN EFFECT FOR THE STATE OF HAWAII... AN 8.9 MOMENT MAGNITUDE EARTHQUAKE NEAR JAPAN HAS CREATED A WIDESPREAD TSUNAMI...AND A TSUNAMI WARNING IS IN EFFECT FOR THE STATE OF HAWAII. URGENT ACTION SHOULD BE TAKEN TO PROTECT LIFE AND PROPERTY. THE FIRST WAVE IS ESTIMATED TO ARRIVE APPROXIMATELY AT 307 AM HST FOR KAUAI...321 AM HST FOR OAHU...327 AM HST FOR MAUI...AND 346 AM HST FOR THE BIG ISLAND. UNUSUAL WAVE ACTION IS POSSIBLE FOR SEVERAL HOURS AFTER THE ARRIVAL OF THE WAVES. EXACT TSUNAMI HEIGHTS CANNOT BE PREDICTED. A TSUNAMI IS A SERIES OF LONG OCEAN WAVES...WHICH ARE NOT SURFABLE. ALL SHORES ARE AT RISK NO MATTER WHICH DIRECTION THEY FACE... AND YOU SHOULD REMAIN WELL AWAY FROM THE COASTLINE UNTIL THE TSUNAMI THREAT SUBSIDES...AS EXTREMELY STRONG AND UNUSUAL NEAR SHORE CURRENTS ARE POSSIBLE. DEBRIS PICKED UP AND CARRIED BY A TSUNAMI ALSO POSES A SIGNIFICANT THREAT. TSUNAMI WAVES ARE AMPLIFIED AS THEY ENTER HARBORS AND BAYS...AND BOATERS SHOULD PREPARE FOR SIGNIFICANT SURGES IN HARBORS SUCH AS HONOLULU...NAWILILI...HALEIWA...KAHULUI...HILO...AND KAWAIHAE. BOATS ARE SAFER OUT OF THE HARBOR AND BOATERS SHOULD TAKE IMMEDIATE ACTION TO MOVE THEIR VESSELS TO SAFETY. TSUNAMI EVACUATION MAPS CAN BE FOUND IN THE FRONT OF THE WHITE PAGES. FOLLOW THE ADVICE OF YOUR LOCAL CIVIL DEFENSE OFFICIALS AND STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER UPDATES. THIS STATEMENT WILL BE UPDATED AS ADDITIONAL INFORMATION BECOMES AVAILABLE FROM THE PACIFIC TSUNAMI WARNING CENTER. HOUSTON/HARRISON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1247 AM HST FRI MAR 11 2011 HIZ001>028-111300- NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD- MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE- MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-KONA- SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- BIG ISLAND INTERIOR-BIG ISLAND SUMMITS- 1247 AM HST FRI MAR 11 2011 ...TSUNAMI WARNING IN EFFECT FOR THE STATE OF HAWAII... AN 8.9 MOMENT MAGNITUDE EARTHQUAKE NEAR JAPAN HAS CREATED A WIDESPREAD TSUNAMI...AND A TSUNAMI WARNING REMAINS IN EFFECT FOR THE STATE OF HAWAII. URGENT ACTION SHOULD BE TAKEN TO PROTECT LIFE AND PROPERTY. THE FIRST WAVE IS ESTIMATED TO ARRIVE APPROXIMATELY AT 307 AM HST FOR KAUAI...321 AM HST FOR OAHU...327 AM HST FOR MAUI...AND 346 AM HST FOR THE BIG ISLAND. UNUSUAL WAVE ACTION IS POSSIBLE FOR SEVERAL HOURS AFTER THE ARRIVAL OF THE WAVES. EXACT TSUNAMI HEIGHTS CANNOT BE PREDICTED. A TSUNAMI IS A SERIES OF LONG OCEAN WAVES...WHICH ARE NOT SURFABLE. ALL SHORES ARE AT RISK NO MATTER WHICH DIRECTION THEY FACE...AND YOU SHOULD REMAIN WELL AWAY FROM THE COASTLINE UNTIL THE TSUNAMI THREAT SUBSIDES...AS EXTREMELY STRONG AND UNUSUAL NEAR SHORE CURRENTS ARE POSSIBLE. DEBRIS PICKED UP AND CARRIED BY A TSUNAMI ALSO POSES A SIGNIFICANT THREAT. TSUNAMI WAVES ARE AMPLIFIED AS THEY ENTER HARBORS AND BAYS...AND BOATERS SHOULD PREPARE FOR SIGNIFICANT SURGES IN HARBORS SUCH AS HONOLULU...NAWILILI...HALEIWA...KAHULUI...HILO...AND KAWAIHAE. BOATS ARE SAFER OUT OF THE HARBOR AND BOATERS SHOULD TAKE IMMEDIATE ACTION TO MOVE THEIR VESSELS TO SAFETY. TSUNAMI EVACUATION MAPS CAN BE FOUND IN THE FRONT OF THE YELLOW PAGES. FOLLOW THE ADVICE OF YOUR LOCAL CIVIL DEFENSE OFFICIALS AND STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER UPDATES. THIS STATEMENT WILL BE UPDATED AS ADDITIONAL INFORMATION BECOMES AVAILABLE FROM THE PACIFIC TSUNAMI WARNING CENTER. HOUSTON/HARRISON
The national radar mosaic for the moment the first event began.
1 tsunami. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2011Every state in 2011This day in weather historyWarnings in Hawaii, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282798.